Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 98, NWS La Crosse, WI

July 27, 2006Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2006, 6:24 PM CDT for Adams County, Wisconsin. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 6:24 PM CDT (23:24 UTC)
Expired
Jul 27, 2006, 7:00 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Adams County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:40 PM CDTHAIL 0.881 Sw Lake Camelot, WI
Jul 27, 6:40 PM CDTHAIL 0.887 Ne Big Flats, WIREPORT FROM NOAA/NSSL SEVERE HAIL VERIFICATION EXPERIMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 272324
SVRARX
WIC001-280000-
/O.NEW.KARX.SV.W.0098.060727T2324Z-060728T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN CENTRAL WISCONSIN...

* UNTIL 700 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR COUNTY ROADS D AND W...OR ABOUT 14 MILES
  SOUTHEAST OF WISCONSIN RAPIDS...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE CAMELOT AND LAKE SHERWOOD AROUND 625 PM...
  COUNTY ROADS O AND W AND COUNTY ROADS D AND W AROUND 635 PM...
  COUNTY ROADS G AND O AND COUNTY ROADS D AND G AROUND 645 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4425 8982 4414 8982 4412 8959 4424 8960

$$

 04
2 follow-up statements
000 
WWUS53 KARX 272345
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT THU JUL 27 2006

WIC001-280000-
/O.CON.KARX.SV.W.0098.000000T0000Z-060728T0000Z/
ADAMS WI-
645 PM CDT THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN ADAMS COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR COUNTY ROADS D AND W...OR 16 MILES
SOUTHEAST OF WISCONSIN RAPIDS...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS O AND W AROUND 650 PM...
  COUNTY ROADS D AND G AROUND 655 PM...
  COUNTY ROADS G AND O AROUND 700 PM...

LAT...LON 4425 8982 4414 8982 4412 8959 4424 8960

$$

04
000 
WWUS53 KARX 272358
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT THU JUL 27 2006

WIC001-280009-
/O.EXP.KARX.SV.W.0098.000000T0000Z-060728T0000Z/
ADAMS WI-
659 PM CDT THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY
EXPIRES AT 700 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4425 8982 4414 8982 4412 8959 4424 8960

$$

 04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:45 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 27, 3:45 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUL 27 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

WITH DIURNAL HEATING...THE 100 MB MIXED LAYER CAPES HAVE BEEN ABLE
TO CLIMB INTO THE 1000 TO 2000 J/KG RANGE THIS AFTERNOON. TWO
500 MB SHORT WAVE TROUGHS ARE CURRENTLY AFFECTING THE AREA. THE
FIRST OF THESE IS MOVING THROUGH EASTERN MINNESOTA AND NORTHERN
ILLINOIS. MEANWHILE ANOTHER ONE WAS MOVING EAST THROUGH IOWA.
THESE SYSTEMS HAS ENHANCED THE VERTICAL VELOCITIES ACROSS THE MUCH
OF THE FORECAST AREA. IN ADDITION...OUTFLOWS FROM CONVECTION IS
CONTRIBUTING TO SOME SURFACE LIFT. OVERALL...IT APPEARS THAT THE
BEST CHANCE OF PRECIPITATION WILL BE ACROSS SOUTHWEST AND CENTRAL
WISCONSIN...AND NORTHEAST IOWA. AS A RESULT...I WENT WITH
SCATTERED WORDING THERE. FOR THE REMAINDER OF THE AREA...I WENT
WITH ISOLATED WORDING. WITH EFFECTIVE 0-6 KM SHEAR LESS THAN 20
KNOTS...I AM NOT ANTICIPATING THAT ANY OF THESE THUNDERSTORMS WILL
BECOME SEVERE. WITH INSTABILITY DECREASING OVERNIGHT...I HAVE WENT
DRY OVERNIGHT.

LIKE THIS MORNING...IT LOOKS LIKE THERE WILL BE AREAS OF FOG
OVERNIGHT. WITH HIGH SURFACE DEW POINTS AND RECENT RAINS...THERE
WILL BE A GOOD POSSIBILITY FOR DENSE FOG IN THE WISCONSIN RIVER
VALLEY.

ON FRIDAY...A 500 MB SHORT WAVE WILL MOVE EAST ACROSS SOUTHERN
CANADA. THIS WILL ALLOW A COLD FRONT TO MOVE SOUTH INTO NORTH
CENTRAL WISCONSIN. ABUNDANT LOW LEVEL MOISTURE WILL POOL SOUTH OF
THIS FRONT. IN ADDITION...TEMPERATURES WILL CLIMB INTO THE 90S.
THIS WILL PRODUCE MEAN LAYER CAPES IN THE 1500 TO 2500 J/KG RANGE.
THE 0-6 KM BULK SHEAR WILL BE IN THE 30 TO 35 KNOT RANGE DURING
THE AFTERNOON ACROSS NORTH CENTRAL WISCONSIN. THE STORM PREDICTION
CENTER HAS THIS AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
AND THIS SEEMS REASONABLE.

WITH THE FRONT BEING PARALLEL WITH THE UPPER LEVEL WINDS...THIS
FRONT WILL BECOME STATIONARY ACROSS NORTH CENTRAL WISCONSIN FROM
FRIDAY NIGHT INTO SATURDAY...AND THEN THE FRONT WILL MOVE
NORTHEAST AS A WARM FRONT. THIS FRONT WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS. THE GFS HAS BEEN RATHER CONSISTENT WITH
THIS SCENARIO. MEANWHILE THE NAM HAS THE FRONT SINKING MUCH
FURTHER SOUTH INTO THE FORECAST AREA. AS A RESULT...IT GENERATES
PRECIPITATION ACROSS THE AREA ON SATURDAY. SINCE THE GFS HAS BEEN
MUCH MORE CONSISTENT...I HAVE WENT WITH IT.

.LONG TERM...SUNDAY THROUGH THURSDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT A 500 MB TROUGH WILL
CONTINUE TO DEEPEN ACROSS THE WESTERN UNITED STATES ON SUNDAY AND
SUNDAY NIGHT. THIS WILL CAUSE THE UPPER LEVEL RIDGE TO BUILD ACROSS
THE CENTRAL PLAINS AND UPPER MISSISSIPPI RIVER VALLEY. THIS RIDGE
WILL THEN GRADUALLY SHIFT OFF TO THE EAST ON MONDAY AND TUESDAY.
850 MB TEMPERATURES WILL BE IN THE 20 TO 24C ON SUNDAY...AND IN THE
24C TO 26C ON MONDAY AND TUESDAY. THERE CONTINUES TO BE STRONG
CONFIDENCE THAT OUR TEMPERATURES WILL BE IN THE MID AND UPPER 90S
FROM SUNDAY THROUGH TUESDAY. IN ADDITION...EVAPOTRANSPIRATION
FROM A MATURE CROPS WILL LIKELY RESULT IN DEW POINTS RANGING FROM
THE UPPER 60S TO UPPER 70S. AS A RESULT...AFTERNOON HEAT INDICES
WILL CLIMB INTO THE 105 TO 115 DEGREE RANGE. IF THIS TREND
CONTINUES...WE WILL LIKELY HAVE AN EXTENDED PERIOD OF HEAT
ADVISORIES FOR THIS TIME PERIOD. DUE TO THE EXTENT OF THIS HEAT
WAVE...THIS LOOKS LIKE IT WILL BE A PARTICULARLY DANGEROUS TIME.

THE NEXT CHANCE OF RAIN LOOKS TO BE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AS A COLD FRONT MOVES SLOWLY SOUTHEAST THROUGH THE
FORECAST AREA. DUE TO SOME HIGH CONFIDENCE OF PRECIPITATION ON
TUESDAY NIGHT...I HAVE RAISED THE PRECIPITATION CHANCES A BIT MORE
FOR THIS TIME PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Jul 27, 6:00 AM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT THU JUL 27 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
600 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. WITH A WARM AND HUMID AIRMASS IN PLACE OVER
THE AREA...SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM
LATE AFTERNOON THROUGH THE OVERNIGHT HOURS AS THE DISTURBANCE PASSES.
THE BEST CHANCE FOR STORMS WILL BE ACROSS IOWA AND SOUTHERN
WISCONSIN...BUT AN ISOLATED STORM IS POSSIBLE JUST ABOUT ANYWHERE.
DUE TO RATHER WEAK WINDS ALOFT...SEVERE STORMS ARE NOT EXPECTED BUT A
FEW OF THE STRONGER STORMS MAY PRODUCE SOME SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH TUESDAY IS EXPECTED TO BE RAIN-FREE FOR THE MOST
PART...WITH VERY WARM TEMPERATURES. THERE IS ONLY A SMALL CHANCE OF
THUNDERSTORMS ACROSS THE AREA FRIDAY...AND ACROSS NORTH CENTRAL
WISCONSIN ON SATURDAY. WITH CONTINUED WEAK WINDS ALOFT...ANY STORMS
THAT DEVELOP FRIDAY OR SATURDAY ARE NOT EXPECTED TO BE SEVERE.

MORE IMPORTANTLY...ANOTHER HOT SPELL LOOKS TO BE ON TAP. DAYTIME
HIGHS ARE EXPECTED TO CLIMB WELL INTO THE 90S...WITH THE HEAT INDEX
RISING INTO THE 95 TO 105 DEGREE RANGE. A FEW OF THE DAYS MAY SEE
HIGH TEMPERATURES APPROACH 100 DEGREES IN VALLEYS AND TYPICALLY WARM
LOCATIONS. THIS PERIOD OF HOT TEMPERATURES WILL BE VERY SIMILAR TO
THE HEAT WAVE OF JULY 15 TO JULY 17. BE PREPARED FOR THE HEAT...AND
MAKE PLANS ACCORDINGLY. THE PASSAGE OF A COLD FRONT LATE TUESDAY AND
WEDNESDAY WILL ALLOW A BREAK FROM THE WARM WEATHER...AND WILL BRING
ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...OR FRIDAY
AND SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW/RRS

In the hours before

Local storm report, Jul 27, 5:09 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             5 W NORWALK             43.83N 90.73W
07/27/2006  E1.00 INCH       MONROE             WI   PUBLIC

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:57 PM CDTSevere Thunderstorm WarningARXMonroe28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.